Kansas, 2002

Flash Flooding in Kansas, May 24, 2002

May 24, 2002 · NWS TOP · 6 events in 5 counties and zones

6 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 24, 12:38 PM CST, 8 hours 17 minutes earlier.

Area forecast discussion, May 24, 12:38 PM CST, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CDT FRI MAY 24 2002

HEAVY PRECIPITATION IN SOUTHERN ZONES MAIN CONCERN...

THUNDERSTORMS EXPECTED TO REFIRE THIS AFTERNOON WITH ONE CELL
ALREADY NOTED ALONG THE OKLAHOMA BORDER SOUTH OF WICHITA AS OF THIS
WRITING.  WILL CONTINUE FLASH FLOOD WATCH THROUGH 6 AM SATURDAY IN
THE PREVIOUSLY MENTIONED COUNTIES...WHICH IS THE SOUTHERN PART OF
THE CWA.

SEVERE WEATHER IS EXPECTED TO REMAIN SOUTH OF OUR CWA TONIGHT
ALTHOUGH SOUTHERN FRINGE COUNTIES NEAREST THE FRONTAL ZONE MAY HAVE
A CLOSE CALL.

ALL ACTIVITY SHOULD BE OUT OF THE CWA BY LATE TONIGHT EXCEPT FOR THE
FAR EAST AND SOUTHERN COUNTIES WHERE HAVE CONTINUED WITH A CHANCE
POP FOR EARLY SATURDAY MORNING.

DRY WEATHER THEREAFTER UNTIL ANOTHER ROUND OF PRECIPITATION STARTS
MEMORIAL DAY AND CONTINUES THROUGH DAYTIME THURSDAY.

FOR TEMPERATURES HAVE FOLLOWED A BLEND OF THE LATEST GUIDANCE
CONSENSUS WITH GOING FORECAST.

.TOP...FLOOD WATCH FOR EAST CENTRAL KANSAS UNTIL 6 AM SATURDAY.
       KSZ037-054>056-058-059

34

In the hours before

Special weather statement, May 24, 6:29 PM CST, 2 hours 26 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT FRI MAY 24 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#327...

  REPUBLIC              WASHINGTON            MARSHALL
  CLOUD                 CLAY                  OTTAWA

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #327...

  CLAY CENTER           CONCORDIA             MARYSVILLE

SEVERE THUNDERSTORM WATCH #327 REMAINS IN EFFECT UNTIL 11 PM FOR
THE FOLLOWING COUNTIES...

  NEMAHA                BROWN                 JACKSON
  RILEY                 POTTAWATOMIE          JEFFERSON
  GEARY                 SHAWNEE               WABAUNSEE
  DICKINSON             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #327...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             HIAWATHA
Local storm report, May 24, 7:11 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    AMERICUS                  KS    .88 INCH HAIL
05/24/02   LYON                            PUBLIC REPORTED NICKEL
                                           SIZE HAIL
Local storm report, May 24, 7:25 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    3 S LAWRENCE              KS    .75 INCH HAIL
05/24/02   DOUGLAS                         SPOTTER REPORTED DIME
                                           SIZE HAIL
Special weather statement, May 24, 7:56 PM CST, 59 minutes before
KSZ011-012-022>024-026-035>040-054>056-058-059-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT FRI MAY 24 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#327...

  NEMAHA                BROWN                 JACKSON
  RILEY                 POTTAWATOMIE          JEFFERSON
  GEARY                 SHAWNEE               WABAUNSEE
  DICKINSON             MORRIS

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #327...

  ABILENE               JUNCTION CITY         TOPEKA
  MANHATTAN             HIAWATHA

SEVERE THUNDERSTORM WATCH #327 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  DOUGLAS               OSAGE                 LYON
  FRANKLIN              COFFEY                ANDERSON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #327...

  EMPORIA               OTTAWA                LAWRENCE

WOLTERS
Local storm report, May 24, 8:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0714 PM    5 WSW OTTUMWA             KS    1.25 INCH HAIL
05/24/02   COFFEY                          PUBLIC REPORTED HALF
                                           DOLLAR SIZE HAIL
Local storm report, May 24, 8:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    11 E MANCHESTER           KS    1.5 INCH HAIL
05/24/02   DICKINSON                       PUBLIC REPORTED WALNUT
                                           SIZE HAIL-

0542 PM    4 S WILSEY                KS    .88 INCH HAIL
05/24/02   MORRIS                          PUBLIC REPORTED NICKEL
                                           SIZE HAIL

0623 PM    AMERICUS                  KS    .88 INCH HAIL
05/24/02   LYON                            PUBLIC REPORTED NICKEL
                                           SIZE HAIL

0652 PM    NEOSHO RAPIDS             KS    .88 INCH HAIL
05/24/02   LYON                            SPOTTER REPORTED NICKEL
                                           SIZE HAIL

0653 PM    3 W HARTFORD              KS    1 INCH HAIL
05/24/02   LYON                            PUBLIC REPORTED QUARTER
                                           SIZE HAIL

0710 PM    OSAGE CITY                KS    .75 INCH HAIL
05/24/02   OSAGE                           PUBLIC REPORTED DIME
                                           SIZE HAIL

0714 PM    5 WSW OTTUMWA             KS    1.25 INCH HAIL
05/24/02   COFFEY                          PUBLIC REPORTED HALF
                                           DOLLAR SIZE HAIL

0823 PM    3 S LAWRENCE              KS    .75 INCH HAIL
05/24/02   DOUGLAS                         SPOTTER REPORTED DIME
                                           SIZE HAIL

The radar

The Topeka radar (KTWX), 58 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Osage

When
May 24, 8:55 PM CST
Where
Osage County, Osage City
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding in Osage county. Street flooding was reported in Osage City and a car was washed off a roadway near Osage City.

Flash Flood, Douglas

When
May 24, 9:15 PM CST
Where
Douglas County, Pleasant Grove
Reported by
LAW ENFORCEMENT
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding in souther Douglas county near Pleasant Grove.

Flash Flood, Lyon

When
May 24, 9:30 PM CST
Where
Lyon County, 4 mi SW of Emporia
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding in the southwest part of Lyon county.

Flash Flood, Franklin

When
May 24, 10:15 PM CST
Where
Franklin County, 1 mi W of Rantoul
Reported by
TRAINED SPOTTER
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Heavy rains forced a creek out of its banks for a short time near Rantoul.

Flash Flood, Coffey

When
May 24, 10:30 PM CST
Where
Coffey County, Burlington
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Heavy rains produced street flooding in Burlington.

Flash Flood, Coffey

When
May 24, 10:45 PM CST
Where
Coffey County, 4 mi W of Gridley
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding near Gridley. Water was reported over Highway 57 for a time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291448, 5291449, 5291450, 5291451, 5291452, 5291453.